Archive for November, 2012

What Should Doctors Risk for their Patients?

Thursday, November 15th, 2012

risky prescriptionThe LA Times ran a very interesting story a few days ago about deaths from overdose of narcotic pain medications.  I strongly encourage readers of this blog to read the story, which discusses the issue from the perspectives of doctors, patients, and family members.

The story reports that a small number of Southern-California doctors wrote prescriptions that have killed a large number of patients. Over the past five years, 17% of the deaths related to prescription-drug overdose–298 people—were linked to only 0.1% of the area’s doctors.  I was not surprised by the findings in the article, as I have read stories from other parts of the US reporting similar statistics.

There is a simple reason for the skewed numbers.  Prescribing opioids for chronic pain is associated with risk of death by overdose.  More and more doctors are avoiding that risk by refusing to treat chronic pain with opioid pain medication.  That means that the few doctors who are willing to prescribe such medications are linked to a higher number of deaths from those medications.

Are the doctors who prescribe narcotic pain medications ‘bad doctors?’  Some doctors would claim that they are.  I have described the doctors in a group called PROP, or Physicians for Responsible Opioid Prescribing, who take the position that almost all opioid treatment of chronic pain is inappropriate.  I understand the point made by those physicians.  Treating chronic pain using opioids carries significant risks.  Complications, including death, are common.  But I have met a number of patients who suffer from severe pain who take issue with doctors who tell them that they are better off without opioid pain medications.  And I’ve noticed myself, from my own rare occasional injury, that it is one thing to talk about the proper treatment for someone else’s pain, and another thing when one’s self, or one’s loved one, suffers from pain.

The skewed numbers also demonstrate the problem with online doctor rating systems that report on the complication rate for one doctor vs. another.   Across the spectrum of patients in need of surgery, for example, are healthier patients …


Side Effects II

Sunday, November 11th, 2012

suboxone side effects?In my last post, I wrote about the work-up of a patient who experiences symptoms similar to opioid withdrawal that start about an hour after each dose of Suboxone.  We decided that the symptoms were signs of withdrawal—i.e. reduced activity of mu-opioid pathways—and that the symptoms were triggered by taking a daily dose of Suboxone (buprenorphine/naloxone).

Note that I wrote that the symptoms seemed to be caused by reduced mu activity, i.e. not necessarily by reduced mu-receptor binding. Endogenous opioid pathways are very complex.  Decreased activity in opioid pathways may arise from decreased binding of agonist at the receptor, or from changes in a number of other chemical or neuronal pathways.

This diagram shows the processes that are triggered by mu-receptor binding in humans before and after opioid tolerance.  The diagram only shows the complexity of processes within the neuron with opioid receptors; realize that each neuron 1. Has receptors for many other neurotransmitters as well, and 2. Receives input from thousands of other neurons.  As we sort through possible causes of our patient’s symptoms, keep in mind the complexity of neural pathways.

While we are on the subject of complexity, the web site linked above is an incredible resource for those interested in biochemistry.  The site includes diagrams of a number of metabolic pathways that describe how different molecules, including neurotransmitters, are manufactured by the human body.  I encourage people to browse the site.  You will gain insight into why the actions of substances are difficult to fully predict.

The withdrawal symptoms experienced by our patient might arise from dysfunction in any one of the many chemical pathways that affect opioid tone. But since a dose of Suboxone contains naloxone, a mu-receptor inverse agonist, it is possible, maybe even likely, that the naloxone is related to symptoms.

Naloxone is less lipid-soluble than buprenorphine and so only a small portion—about 3%– of a dose is absorbed through mucous membranes.  The rest of the naloxone is swallowed, consciously or inadvertently, and eventually absorbed from the small intestine, to pass to the liver via the portal vein.  …


Side Effect Work-Up

Wednesday, November 7th, 2012

withdrawal side effectsI struggle with the length of my posts. I shoot for 1000 words—an amount of reading that most people can knock off in a typical trip to the bathroom— but I find it difficult to limit posts to that size. So as I have done in the past, I will break this post into a couple of sections. In the first, I’ll lay the groundwork for investigating symptoms of withdrawal in a patient taking buprenorphine. The second post will go into greater detail.

A patient recently contacted me to complain that he was experiencing withdrawal symptoms for several hours after each dose of Suboxone. I will describe my thought process, in case the description helps someone else experiencing similar symptoms.

My first decision point is whether or not the person is truly experiencing symptoms of withdrawal. Some people will misinterpret symptoms from excess opioid stimulation as withdrawal symptoms, for example. Nausea is a not-uncommon complaint among people taking buprenorphine, and patients often assume that nausea is the result of insufficient opioid activity, and so take higher doses of buprenorphine. But nausea is actually more common in opioid overdose than during opioid withdrawal, along with constipation, whereas withdrawal primarily causes diarrhea.

Pupil diameter is a good indicator of withdrawal vs. overdose; small or ‘pinpoint’ pupils suggest an excess of opioid activity, whereas withdrawal is associated with very large pupil diameter.

Other symptoms are also misinterpreted as withdrawal. Many opioid addicts develop a strong fear of withdrawal over years of using, and so ‘withdrawal’ is often the first thing to come to mind, during unpleasant symptoms. I also believe that the experience of withdrawal becomes learned in a way that allows the symptoms to re-occur after certain triggers. I remember an experience years ago, when I awoke from a dream experiencing significant withdrawal symptoms, even though I had not taken an opioid agent for years. I feel back asleep, and was grateful to find that the symptoms were gone, when I woke the second time.

People are angered by the notion that their symptoms have ‘psychological’ origins. But as …


 

Subscribe to this Blog: Feed

Recent Comments
  • Pregnant Nurse: Thank you for this article so much has changed since i was pregnant on suboxone 5 years ago …i...
  • Nike Free 3.0 V4: In 2010 a team of researchers from Washington State University found that artificial regolith...
  • J.T. Junig, MD, PhD: There is some misinformation out there… for example, there is NO evidence that ‘the...
  • GregK: Hello Dr. Junig, My 19 year old son just started Suboxone. We haven’t been able to get an appointment...
  • Banshee: I posted above about bunion surgery. I told my doctor about my suboxone and he and his staff made me feel...
Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!